Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jun 9, 2021, 2:50 PM CDT for Walker County, Alabama. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 2:50 PM CDT (19:50 UTC)
- Expired
- Jun 9, 2021, 3:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Birmingham, AL
County Walker County, AL
The radar
The Birmingham radar (KBMX), 68 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
098
WWUS84 KBMX 091950
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
250 PM CDT Wed Jun 9 2021
ALZ013-015-023-092045-
Fayette AL-Walker AL-Tuscaloosa AL-
250 PM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR WALKER...NORTH CENTRAL TUSCALOOSA
AND SOUTHEASTERN FAYETTE COUNTIES UNTIL 345 PM CDT...
At 250 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Jasper to 7 miles north of
Samantha. Movement was east at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Berry, Parrish, Oakman, Sipsey, West
Jefferson, Gorgas Steam Plant, Gorgas, Boley Springs, Rocky Hollow,
Burnwell, Beloit, Quinton, Lynns Park, Whitson, Empire and Windham
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3389 8709 3389 8701 3387 8700 3386 8696
3381 8695 3377 8702 3366 8706 3360 8719
3357 8720 3355 8719 3352 8725 3353 8727
3350 8726 3350 8729 3348 8729 3349 8733
3346 8734 3348 8768 3391 8743 3394 8711
TIME...MOT...LOC 1950Z 270DEG 28KT 3385 8739 3352 8756
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 9, 12:58 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 9, 12:58 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1258 PM CDT Wed Jun 9 2021 .UPDATE... Midday Update. && .SHORT TERM... /Updated at 1257 PM CDT Wed Jun 09 2021/ Features of Interest. A broad trough remains over the Mid Mississippi River Valley with an upper low identified by water valor imagery over the Northwest Gulf of Mexico. Toward the surface, a trough was analyzed across Central Oklahoma that extended southeast across Central Arkansas into Northern Mississippi. A convective complex is again affecting portions of the Mid South Region and is moving across our Northwest Counties. Showers and storms are over portions of our eastern and northern counties as well and additional showers and storms are currently developing across portions of our south- central counties with heavy storms moving north towards our southwest counties from the Central Gulf Coast region. Flash Flood Concerns. A flash flood watch is in effect for from Pickens to Tuscaloosa to Jefferson to Blount Counties and points northwest until 10 pm tonight. The concern is that slow-moving deep convection continues to move into our northwest counties from Northern Mississippi and heavy rain rates will persist through this afternoon into this evening. After examining newer guidance, I am becoming more concerned about a potentially longer-duration heavy rain event that could lead to a greater likelihood of flash flooding risks across the watch area. Many models continue to depict continued shower activity with some thunderstorms overnight tonight and through Friday across the northern and northwest portions of the forecast area. Though the watch remains in effect until 10 pm tonight, based upon new information coming in, it probably will need to be extended in time and perhaps expanded further east if these concerning trends continue. Storm-total rainfall estimates now show between 2 and 4 inches of rain potentially falling from today through Friday with greatest potential northwest. Wet Microburst Concerns. The wet microburst risk assessment indicates a lower end moderate risk with the best potential across the south and west, generally from Montgomery northwest to Vernon in Lamar County. Any deep convection that is able to build vertically will be able to tap into the drier air aloft and potentially produce damaging winds. This risk will be primarily focused with the heavier activity that develops this afternoon into the evening hours. Today. Expect the greatest chances for showers and thunderstorms through mid afternoon to be across portions of our northeast and northwest counties with the deeper convection across the northwest counties. More isolated deep convection is expected to persist and expand with time across our south-central and southwest counties. Some drier air aloft is across our southeast counties and as a result convective potential will be lower in this area, but some activity is still expected as the lower levels become extremely unstable with high temperatures and quality low level moisture in place. Some of the stronger storms may produce damaging microburst winds. There will be the risk for localized flooding northwest where a flash flood watch is in effect. Highs will range from the lower 80s northwest to near 90 southeast. Winds will remain from the south 6-12 mph. Tonight. Expect showers with some thunderstorms to persist across the northern half of the forecast area tonight with lower chances south and southeast. Some localized flooding may occur northwest as the ground becomes quite saturated from the activity today. Lows will range from the upper 60s northeast and east to the low 70s southwest and west. Winds will be light from the south less than 5 mph. Thursday. Scattered showers and thunderstorms will expand in intensity and coverage again during the day on Thursday with the greatest potential across the northern half of the forecast area. Flash flooding concerns will likely persist across the northern portions of the area with the locations involved heavily influenced by mesoscale factors. Highs will range from the low 80s north to near 90 southeast. Winds will remain from the south 6-12 mph. 05 .LONG TERM... /Updated at 0248 AM CDT Wed Jun 09 2021/ Thursday night through Tuesday. The stubborn mid-level trough/cyclonic flow axis will remain in place Thursday night, extending from eastern Kentucky southwestward through northern Alabama into northeast Mississippi. This combined with PWATs still at or above 2 inches and a weak westerly 20-25 kt 850mb jet will maintain scattered to numerous showers and storms across the area even through the overnight hours, with the highest coverage across the north. The trough axis will finally begin to gradually move southeastward, reaching SE Alabama and Georgia by Friday night, but not before triggering continued scattered to numerous showers and storms Friday into Friday night with some localized flooding concerns continuing. As a ridge strengthens over West Texas and northwest Mexico, with a ridge axis extending up into the Midwest, mid-level flow will become north-northwesterly across the northern counties by Friday afternoon, and as lapse rates begin to steepen SBCAPE values may climb to around 3500 J/kg. Combined with 0-6km bulk shear around 20 kts, will have to monitor for the potential for any isolated severe storms with multicell clusters or microbursts that may develop. While the stubborn trough will finally be east/southeast of the area on Saturday, an overall only slightly less moist and still unstable air mass will remain across the area. Models are hinting at a MCS developing in the Missouri Valley region Friday night which would track southward or southeastward around the heat dome/capping associated with the ridge in a "ring of fire"-like pattern. Confidence is low in the maintenance/track of the MCS (solutions ranging from Louisiana to Alabama to no MCS), but it could at least produce an MCV or boundaries to enhance rain chances on Saturday, with continued isolated severe possibilities with decent lapse rates present. Continued northerly flow aloft between the ridge over the Plains and a weak trough along the East Coast will finally begin to bring in some drier air aloft for Sunday and Monday at least across the northern counties, which will at least result in convection being more isolated to widely scattered in those areas. The tradeoff will be warmer temperatures. Further amplification of troughing over the northeast CONUS may result in a cool front moving down into the region by the end of the period. 32/Davis && .AVIATION... 18Z TAF Discussion. Scattered showers and thunderstorms are developing near BHM/ASN/ANB/MGM. Expect more development in these areas along with near TCL in the next few hours. TOI will have a lower potential but a few storms can not be ruled out. Will continue with TSRA potential for the rest of the afternoon and into the evening. The showers with a few thunderstorms will linger across much of the northern sites tonight and again into Thursday. Low CIG's are again expected overnight with most sites experiencing IFR CIG's and some potential for limited durations of reduced visibility, especially in areas that receive a lot of rainfall today and tonight. Note: AMD NOT SKED until further notice at KASN due to ongoing equipment issues. 05 && .FIRE WEATHER... A moist air mass remains over the area through the rest of the week. Scattered to numerous showers and storms will continue. Depending on the rain placement and overall timing, patchy fog will be possible each night. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 82 68 84 69 / 70 80 70 80 50 Anniston 70 82 71 85 70 / 70 80 60 70 50 Birmingham 71 83 71 85 71 / 70 80 60 70 50 Tuscaloosa 73 84 71 85 70 / 70 80 60 60 40 Calera 71 83 72 84 71 / 70 80 60 60 50 Auburn 69 83 71 85 70 / 50 60 30 60 50 Montgomery 72 85 72 90 72 / 50 60 30 50 40 Troy 72 88 71 90 71 / 30 50 20 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch until 10 PM CDT this evening for the following counties: Blount...Fayette...Jefferson...Lamar...Marion... Pickens...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jun 9, 11:41 AM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1141 AM CDT Wed Jun 9 2021 ALZ011>015-017>050-101945- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1141 AM CDT Wed Jun 9 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Heavy rainfall is expected through tonight across the northwestern third of Central Alabama. Threats include isolated flash flooding and minor flooding of poor drainage areas. A few strong storms may produce isolated instances of gusty winds up to 60 mph through this evening. Minor flooding is expected to develop along the Tombigbee River basin later today. Please see river flood statements for specific details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Minor flooding is expected to continue along portions of the Tombigbee River basin on through at least Tuesday. Please see river flood statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jun 9, 12:33 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1233 PM CDT Wed Jun 9 2021
ALZ040-091815-
Dallas AL-
1233 PM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAS COUNTY UNTIL 115
PM CDT...
At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dannelly Reservoir, or 15 miles north of Camden, moving north at 15
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Selma, Orrville, Bogue Chitto, Old Cahaba Park, Memorial Stadium,
Dannelly Reservoir, Marion Junction, Dallas County Horse Arena,
Potter Station, Skyharbor Airport, Whites Bluff, Hazen, Selma
University and Crumptonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3208 8719 3210 8723 3212 8724 3212 8726
3214 8725 3215 8728 3217 8729 3216 8730
3218 8732 3220 8732 3220 8736 3221 8737
3248 8737 3248 8733 3243 8701 3207 8719
TIME...MOT...LOC 1732Z 192DEG 11KT 3222 8726
56Special weather statement, Jun 9, 1:19 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
119 PM CDT Wed Jun 9 2021
ALZ012-022-091915-
Pickens AL-Lamar AL-
119 PM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PICKENS AND LAMAR
COUNTIES UNTIL 215 PM CDT...
At 119 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Caledonia to near Crawford. Movement was
east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Vernon, Reform, Millport, Carrollton, Pickensville, Kennedy,
Ethelsville, Blooming Grove, Lamar County Airport, Bedford, Cody,
McShan, Lamar County Public Lake, Shaw, Owens, Star, Hightogy, Forest
and Melborne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3387 8823 3383 8795 3352 8795 3323 8810
3324 8831
TIME...MOT...LOC 1819Z 279DEG 24KT 3373 8831 3332 8857
87/GRANTHAMSpecial weather statement, Jun 9, 1:59 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
159 PM CDT Wed Jun 9 2021
ALZ013-092000-
Fayette AL-
159 PM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE COUNTY UNTIL 300 PM
CDT...
At 158 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bluff to near Ethelsville. Movement was east at
40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Fayette, Berry, Belk, Bankston, Boley Springs, Bluff, Bevill State
College Fayette, Stone Wall, Hubbertville, Fowlers Crossroads,
Richard Arthur Field and Fayette County Public Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3386 8795 3388 8764 3387 8763 3387 8753
3369 8753 3369 8742 3360 8742 3361 8763
3358 8763 3358 8767 3353 8767 3352 8768
3353 8794
TIME...MOT...LOC 1858Z 256DEG 33KT 3381 8790 3346 8816
87/GRANTHAMSpecial weather statement, Jun 9, 2:03 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
203 PM CDT Wed Jun 9 2021
ALZ032-033-039-040-092000-
Hale AL-Marengo AL-Dallas AL-Perry AL-
203 PM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARENGO...
SOUTHWESTERN PERRY...SOUTH CENTRAL HALE AND SOUTHERN DALLAS COUNTIES
UNTIL 300 PM CDT...
At 203 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Freddie Jones Field to near Dannelly
Reservoir. Movement was northeast at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Selma, Linden, Uniontown, Selmont-West Selmont, Thomaston, Orrville,
Faunsdale, Dayton, Bogue Chitto, Consul, Central Mills, Old Cahaba
Park, Dannelly Reservoir, Dallas County Horse Arena, Freddie Jones
Field, Memorial Stadium, Marion Junction, Potter Station, Carleys and
Safford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3220 8732 3220 8736 3224 8739 3227 8745
3226 8752 3216 8753 3225 8782 3261 8765
3237 8693 3209 8722
TIME...MOT...LOC 1903Z 210DEG 15KT 3230 8774 3216 8728
87/GRANTHAMSpecial weather statement, Jun 9, 2:17 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
217 PM CDT Wed Jun 9 2021
ALZ012-022-023-092015-
Pickens AL-Tuscaloosa AL-Lamar AL-
217 PM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA...
NORTHEASTERN PICKENS AND SOUTHEASTERN LAMAR COUNTIES UNTIL 315 PM
CDT...
At 217 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blooming Grove to near Reform. Movement
was east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Gordo, Reform, Millport, Kennedy, Ashcraft Corner, Samantha, Cody,
Moores Bridge, North Pickens Airport, Echola, Lubbub and New
Lexington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3374 8800 3375 8795 3353 8794 3352 8768
3353 8767 3358 8767 3358 8763 3361 8763
3360 8748 3331 8766 3335 8815
TIME...MOT...LOC 1917Z 276DEG 21KT 3375 8794 3340 8811
87/GRANTHAMSpecial weather statement, Jun 9, 2:50 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
250 PM CDT Wed Jun 9 2021
ALZ013-015-023-092045-
Fayette AL-Walker AL-Tuscaloosa AL-
250 PM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR WALKER...NORTH CENTRAL TUSCALOOSA
AND SOUTHEASTERN FAYETTE COUNTIES UNTIL 345 PM CDT...
At 250 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Jasper to 7 miles north of
Samantha. Movement was east at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Berry, Parrish, Oakman, Sipsey, West
Jefferson, Gorgas Steam Plant, Gorgas, Boley Springs, Rocky Hollow,
Burnwell, Beloit, Quinton, Lynns Park, Whitson, Empire and Windham
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3389 8709 3389 8701 3387 8700 3386 8696
3381 8695 3377 8702 3366 8706 3360 8719
3357 8720 3355 8719 3352 8725 3353 8727
3350 8726 3350 8729 3348 8729 3349 8733
3346 8734 3348 8768 3391 8743 3394 8711
TIME...MOT...LOC 1950Z 270DEG 28KT 3385 8739 3352 8756
87/GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 10:05 AM CDT | River Flood Warning | BMX | Greene, Marengo, Sumter | 8 days |
| Jun 9, 10:06 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 9 days |
| Jun 9, 10:44 AM CDT | Special Weather Statement | BMX | Etowah | 46 min |
| Jun 9, 10:52 AM CDT | Flash Flood Watch | BMX | Blount, Fayette, Jefferson, Lamar, Marion, Pickens and 3 more | 31 hr |
| Jun 9, 11:22 AM CDT | Special Weather Statement | BMX | DeKalb | 38 min |
| Jun 9, 12:01 PM CDT | Special Weather Statement | BMX | Winston | 44 min |
| Jun 9, 12:33 PM CDT | Special Weather Statement | BMX | Dallas | 42 min |
| Jun 9, 1:19 PM CDT | Special Weather Statement | BMX | Lamar, Pickens | 56 min |
| Jun 9, 1:59 PM CDT | Special Weather Statement | BMX | Fayette | 61 min |
| Jun 9, 2:03 PM CDT | Special Weather Statement | BMX | Dallas, Marengo | 57 min |
| Jun 9, 2:17 PM CDT | Special Weather Statement | BMX | Fayette | 58 min |
| Jun 9, 3:24 PM CDT | Special Weather Statement | BMX | Jefferson | 66 min |
| Jun 9, 3:32 PM CDT | Special Weather Statement | BMX | Lowndes | 58 min |
| Jun 9, 4:14 PM CDT | Special Weather Statement | BMX | Shelby | 31 min |
| Jun 9, 4:17 PM CDT | Special Weather Statement | BMX | St. Clair | 43 min |
| Jun 9, 4:24 PM CDT | Special Weather Statement | BMX | Montgomery | 51 min |
| Jun 9, 4:48 PM CDT | Areal Flood Advisory | BMX | St. Clair, Shelby, Talladega | 117 min |
| Jun 9, 5:11 PM CDT | Special Weather Statement | BMX | Calhoun | 64 min |
| Jun 9, 5:18 PM CDT | Special Weather Statement | BMX | Macon | 27 min |
| Jun 9, 5:22 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Talladega | 68 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.